Iowa, 2020

Hail and Damaging Winds in Iowa, August 28, 2020

August 28, 2020 · NWS DVN · 6 events in 2 counties and zones

A line of strong to severe storms moved into northeast and east central Iowa the afternoon of August 28th. A severe storm in Benton and Delaware counties brought large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of strong to severe storms moved into northeast and east central Iowa the afternoon of August 28th. A severe storm in Benton and Delaware counties brought large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 28, 2:05 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
305 PM CDT Fri Aug 28 2020

.SYNOPSIS...
Issued at 205 PM CDT Fri Aug 28 2020

A cold front stretches from northeast Iowa southwestward to near
KDSM to KOMA. Ahead of the cold front dewpoints were in the upper
60s to lower 70s with temperatures in the upper 80s to near 90
degrees. Surfaced based CAPE from 18z DVN sounding around 3300
J/KG but satellite and radar reveal capping still in place across
eastern Iowa, northwest Illinois, and far northeast Missouri with
warm air around 850 MB with a mixed layer CAPE around this
afternoon. Storms are forming along the front west of the area.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 205 PM CDT Fri Aug 28 2020

The main concerns in the short term were chances of showers and
thunderstorms along with the severe potential. Models seem to be
moving be slower with the frontal passage today than observations
are revealing.

An unstable but capped environment is in place across the region
ahead of a cold front that will move across the area this evening.
Scattered showers and thunderstorm should be limited to along the
front as models do show the cap eroding with time late this
afternoon and into this evening. Model timing appears to be
slower than originally thought based on observations although a
secondary cold front is moving through northwest Iowa. Models show
lift and convergence increasing with time along the front late
this afternoon and this evening. The mixed layer CAPE along with
increasing deep layer shear of 30 to 40 knots along the front
means that their is a severe thunderstorm threat but the storm
coverage will be limited. Steep mid level lapse rates and dry air
aloft will allow for thunderstorms to produce hail over 1 inch in
diameter and potentially gusty winds. For this reason, the Storm
Prediction Center has a slight risk for severe thunderstorms
across the area.

Behind the cold front, expect clearing skies overnight with
falling temperatues and dewpoints. High pressure will move across
the region through the weekend with lower dewpoints and noticeably
cooler temperatures on Saturday. High temperatures will range from
the upper 70s to lower 80s.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 205 PM CDT Fri Aug 28 2020

The long term period begins Saturday night with a westerly to
northwesterly flow at 500 MB. Ridging will be in place across the
area during the day on Sunday while a disturbance passes to our
south across Missouri and into the mid South.

After Sunday, a disturbance passing to our north will push a cold
front across the area Monday into Tuesday with another chance of
showers and thunderstorms. Widespread rain is not expected with
the latest model runs showing a drier frontal passage.

A 500 MB upper level low digs southward into southern Canada
through the middle of the week which will dig a deep trough
across the eastern part of the CONUS. This will result in chances
of showers and thunderstorms Wednesday and possible and Thursday.
High pressure is currently forecast to build into the region
Thursday night into Friday.

Near normal temperatures in the upper 70s and lower 80s are
expected through the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1221 PM CDT Fri Aug 28 2020

A cold front will sweep through this evening, changing winds to
northwest and bringing a few isolated strong storms to the area.
Once the front moves through, dry weather is expected. Cumulus at
3000 to 5000 ft will continue to form through the heat of the day
today, before the front arrives, at this point, no overcast
conditions are expected. That said, a small cloud directly over a
ceilometer may falsely send out a special overcast sky condition.
The isolated storms today will have strong downburst potential,
and could contain hail as well as heavy rain.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...Ervin
Hazardous weather outlook, Aug 28, 1:12 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
212 PM CDT Fri Aug 28 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
212 PM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated severe storms are possible from 5 pm to 11 pm across the
Outlook area, as a cold front moves through. The primary threats
are large hail and damaging winds. There is also a very low risk
for a tornado and minor flooding. The Storm Prediction Center has
placed the entire Outlook area in a slight risk for severe
weather.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are possible Monday. It is too early to determine the
potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

In the hours before

Special weather statement, Aug 28, 2:13 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
313 PM CDT Fri Aug 28 2020

IAC019-282045-
Buchanan-
313 PM CDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCHANAN COUNTY UNTIL
345 PM CDT...

At 310 PM CDT, a strong thunderstorm was located near Hazleton, or
near Oelwein, moving east southeast at 35 mph.

Winds in excess of 40 mph are possible with this storm. These winds
could cause weakened trees or branches to fall down. Half inch
hail is also possible.

Locations impacted include...
Independence, Fairbank, Winthrop, Hazleton, Lamont, Aurora, Stanley,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Buchanan County Fairgrounds, Otterville, Jakway Park and
Fontana Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9162 4242 9160 4251 9208 4264 9208
TIME...MOT...LOC 2010Z 287DEG 31KT 4259 9198

McClure
Special weather statement, Aug 28, 2:21 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
321 PM CDT Fri Aug 28 2020

IAC055-282045-
Delaware-
321 PM CDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DELAWARE COUNTY UNTIL
345 PM CDT...

At 320 PM CDT, a strong thunderstorm was located near Dundee, or 7
miles north of Manchester, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm. These winds
could cause weakened trees or branches to fall down. Half inch hail
is also possible.

Locations impacted include...
Manchester, Edgewood, Earlville, Greeley, Dundee, Oneida, Twin
Bridges Park, Petersburg, Backbone State Park, Delaware County
Fairgrounds, Manchester Airport and Coffins Grove Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4247 9121 4250 9160 4264 9160 4264 9121
TIME...MOT...LOC 2020Z 272DEG 25KT 4259 9148

McClure
Special weather statement, Aug 28, 2:48 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
348 PM CDT Fri Aug 28 2020

IAC019-055-282130-
Buchanan-Delaware-
348 PM CDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 430 PM CDT...

At 348 PM CDT, a strong thunderstorm was located near Winthrop, or 8
miles northeast of Independence, moving east at 25 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Independence, Manchester, Winthrop, Hazleton, Lamont, Aurora, Dundee,
Masonville, Coffins Grove Park, Winthrop Golf Course, Jakway Park and
Manchester Airport.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4249 9191 4264 9191 4259 9147 4241 9147
TIME...MOT...LOC 2048Z 282DEG 23KT 4253 9174

Uttech
Special weather statement, Aug 28, 2:50 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
350 PM CDT Fri Aug 28 2020

IAC055-061-282130-
Dubuque-Delaware-
350 PM CDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DUBUQUE AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 430 PM CDT...

At 350 PM CDT, a strong thunderstorm was located over Oneida, or 8
miles northeast of Manchester, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Manchester, Dyersville, Farley, Earlville, New Vienna, Greeley,
Delaware, Oneida, Petersburg, Delaware County Fairgrounds and New
Wine Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4246 9147 4262 9147 4259 9101 4241 9100
TIME...MOT...LOC 2050Z 282DEG 23KT 4256 9133

Uttech
Special weather statement, Aug 28, 3:09 PM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
409 PM CDT Fri Aug 28 2020

IAC055-061-105-282145-
Dubuque-Jones-Delaware-
409 PM CDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUBUQUE...
NORTHEASTERN JONES AND SOUTHERN DELAWARE COUNTIES UNTIL 445 PM CDT...

At 409 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Dyersville to Ryan. Movement was
southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Dyersville, Monticello, Cascade, Epworth, Farley, Hopkinton, Delhi,
Worthington, Ryan, Bernard, Jones County Fairgrounds, Fillmore,
Fillmore Recreation Area, Buck Creek, Turtle Creek Park, Monticello
Municipal Airport and Baileys Ford Park.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4233 9072 4230 9090 4229 9090 4222 9119
      4241 9160 4251 9098
TIME...MOT...LOC 2109Z 300DEG 32KT 4246 9110 4238 9150

Uttech

The radar

The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Benton

When
August 28, 3:10 PM CST
Where
Benton County, 9.46 mi NW of Garrison
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -92.300

Reports of dime to quarter size hail were received.

Thunderstorm Wind, Benton

When
August 28, 3:10 PM CST
Where
Benton County, 9.46 mi NW of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.230, -92.300

A public report of very strong estimated winds was received.

Thunderstorm Wind, Benton

When
August 28, 3:10 PM CST
Where
Benton County, 9.46 mi NW of Garrison
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.230, -92.300

A machine shed door was blown off.

Thunderstorm Wind, Delaware

When
August 28, 3:29 PM CST
Where
Delaware County, 1.53 mi W of Hopkinton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.350, -91.280

A large tree was blown down, along with many large limbs nearby.

Thunderstorm Wind, Delaware

When
August 28, 3:30 PM CST
Where
Delaware County, 0.51 mi E of Hopkinton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.350, -91.240

A large limb at least 12 inches in diameter was blown down.

Thunderstorm Wind, Delaware

When
August 28, 3:30 PM CST
Where
Delaware County, Hopkinton
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
42.350, -91.250

Large tree limbs were snapped as reported on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914439, 914440, 916131, 916132, 916133, 916135.